Alert archive / Michigan / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at May 18, 2024, 4:48 PM CDT for Gogebic County, Ontonagon County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2024, 4:48 PM CDT (21:48 UTC)
- Expired
- May 18, 2024, 5:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gogebic County, MI, Ontonagon County, MI
The radar
The Marquette radar (KMQT), 153 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:09 PM CDT, 2 hours 39 minutes earlier. Its key messages:
- -Breezy south winds and very warm temps in the 70s and 80s today ahead of a cold front that will bring scattered afternoon/evening thunderstorms. The strongest storms may contain small hail. -Borderline elevated fire weather expected this weekend with breezy conditions today then very dry with light winds on Sunday. -More rain chances early to middle of next week as a series of disturbances moves across the area in a developing warm and moist southerly flow.
Area forecast discussion, May 18, 2:09 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Marquette MI 309 PM EDT Sat May 18 2024 .KEY MESSAGES... -Breezy south winds and very warm temps in the 70s and 80s today ahead of a cold front that will bring scattered afternoon/evening thunderstorms. The strongest storms may contain small hail. -Borderline elevated fire weather expected this weekend with breezy conditions today then very dry with light winds on Sunday. -More rain chances early to middle of next week as a series of disturbances moves across the area in a developing warm and moist southerly flow. && .SHORT TERM /THROUGH TONIGHT/... Issued at 309 PM EDT Sat May 18 2024 Forecast is mostly on track early this afternoon except for a few pesky rain showers that continue to percolate across the Copper Country on the cool side of a ~40 kt low level jet. There was some thunder/lightning with this activity before it moved into our area, but has just been showers since then. Looking around local weather stations indicates morning rainfall has been difficult to measure, probably due to the deep inverted-v signature evaporating most of the droplets. Otherwise temperatures have warmed into the 70s and 80s in line with the morning forecast with the warmest spots being L'Anse, Harvey, and Covington that all observed 84F around 2PM. Relative humidity values decreased to 28% at Baraga Plains, Golden Lake, and Michigamme sites with everywhere else staying at or above 30% at this time. The eastern edge of lower RHs appears to be a subtle Lake MI lake breeze with a subtle wind shift from SSW to SSE and dew points a few degrees warmer. The main forecast challenge going through this evening continues to be thunderstorm chances as a cold front sweeps east across Upper Michigan. Many different observation platforms reveal a cold front extending south from the MN arrowhead toward La Crosse, WI. A lake breeze boundary over the Bayfield Peninsula is also apparent on DLH radar with SPC mesoanalysis of surface vorticity and divergence highlighting these features well. The latest 18z mesoanalysis also shows SBCAPE around 1500 J/kg along the MN/WI state line beneath 0-6 km bulk shear of 30-40 kts, which is conducive to marginally severe thunderstorms. Large hail and damaging winds are the most likely hazards and deep inverted-vs with DCAPE of similar magnitude as MUCAPE suggests damaging winds may be more prevalent. Several recent HRRR/NAM nest runs have shown gusts at or near severe thresholds with the most common location being near and northeast of the Porcupine Mountains. Satellite/radar imagery shows orphan anvils over northern WI indicating updrafts are trying to get going, but have so far failed to persistently break a mid level capping inversion. However, HREF guidance indicates rapid initiation over northern WI around 20Z/4PM eastern with coverage increasing as it moves into Gogebic County by 22Z/6 PM eastern then well into the western UP by 00z/8 PM eastern. Thunderstorm activity is expected to be weakening as it moves into the central UP due to the loss of surface heating. However, the threat doesn't end until the cold front moves through and the frontal boundary apparent on DLHs area is about 5 hours away according to the time of arrival tool. This is a fair amount slower than CAMs implying storms may be outflow-dominant, surging ahead of the boundary. As far as rain totals ensemble guidance favors a quick 0.10-0.20in of rain for the most part, but there is a chance (30- 40%) for heavier amounts up to a half inch in any heavier downpours. Skies quickly clear from west to east behind the front while winds veering westerly before becoming light and variable under surface ridging. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Issued at 325 AM EDT Sat May 18 2024 After a continued warm and very dry day on Sunday, the focus then shifts to a couple of widespread rain events for early/mid next week before a transition to a period of below normal temperatures by late week. Beginning Sunday, surface ridging and its associated much drier air mass will take hold in the wake of tonight's frontal passage. Abundant sunshine and light winds will result in deep mixing into extremely dry mid-levels during the day. For example, the 18z NAM fcst soundings valid at 18z Sunday over several of the interior west half sites show -30C or drier dew points at nearly 800 mb or approximately 5 kft AGL. Fortunately, surface dew points won't mix that low, but by incorporating the local mixed dew point tool I did cut back on Td values resulting in min RHs closer to 20% across the interior portions of the cwa. The good news is light winds generally 10 mph or less should ease fire wx concerns. Lake breeze activity should limit fire wx concerns along the shorelines due to cooler temps in the 60s and higher RHs. Expect max temps reaching near 80F over much of the interior west half and mid to upper 70s over the interior east half. Models advertise a mid-level trough amplifying over the western CONUS early next week. Periodic shortwaves in a warm/moist sw flow developing ahead of the western CONUS trough will bring more rounds of showers into the area early to mid next week. The first of these shortwaves moves through late Sun night into Monday bringing the initial batch of showers and isolated t-storms for early next week. Models show this system tapping into Gulf moisture with PWATs increasing to around 1.5 inches by midday Monday. This increase in moisture along with increasing isentropic ascent should lead to widespread wetting rain across much of the cwa. Ensemble probabilities show much of the area (except maybe the tip of the Keweenaw) with a 40-60% chance of seeing 0.5 inch of rain from this system with the greatest chances south central. After a period of drier weather Monday night into Tuesday morning, the next shortwave moves through Tuesday afternoon into Wednesday spinning up a 985-990 mb sfc low which tracks over the far western portion of the fcst area late Tue night into Wed. With PWAT values again increasing to nearly 1.5 inches along with increasing isentropic ascent, PVA and upper diffluence fcst with the shortwave, expect widespread rainfall across the area. EPS probabilities again show a 40-60% chance for getting half an inch of rainfall from this system with the greatest chances southeast and west. Despite the midweek system lifting north and east of the area, models indicate wraparound moisture behind it could support lingering isolated to scattered showers for late week (Thu-Fri) as temperatures trend cooler than normal. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 138 PM EDT Sat May 18 2024 VFR cigs/vsby prevail thru this fcst period except for a brief 2-4 hour window when a cold front brings shower and thunderstorm chances as it sweeps east across Upper Michigan. Uncertainty in thunderstorm timing was addressed with a 4-6 hour VCTS group and a 2 hour TEMPO group highlighting the most likely timing of thunderstorms. Confidence in thunderstorms is lowest at SAW, but strong thunderstorms capable of large hail and damaging winds are possible at IWD/CMX this evening. Otherwise, gusty southerly winds up to 30- 35 mph today veer westerly and diminish to less than 10 mph behind the cold front. Cloud cover also rapidly diminishes behind the front with skies becoming clear by Sunday morning. && .MARINE... Issued at 325 AM EDT Sat May 18 2024 Stable conditions will lead to light winds of generally 20 knots or less prevailing over the lake into early next week, except for some 20-25 kt southeast gusts today over the east half ahead of an approaching cold front. Thunderstorms are possible today into tonight as the cold front marches across the lake. These storms may contain small hail, gusty and erratic winds, and frequent lightning. More thunder chances return late Sun night into Monday and then again late Tuesday into Tuesday night as a series of disturbances track northeast across the Upper Great Lakes region. Models and ensembles indicate winds will ramp up Tue night into Wed as a stronger low pressure center tracks across the western and northern portions of the lake. Ensemble probabilities show a 40-60 pct chance of gale force gusts to 35 knots late Tue night into Wed across western and northern sections of the lake. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && UPDATE... SHORT TERM...EK LONG TERM...Voss AVIATION...EK MARINE...Voss
Hazardous weather outlook, May 18, 3:04 PM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 404 PM EDT Sat May 18 2024 MIZ001>007-009>014-084-085-191200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 404 PM EDT Sat May 18 2024 /304 PM CDT Sat May 18 2024/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Tonight Thunderstorms are likely this evening, spreading west to east across the area. The storms will end by midnight over the west half of Upper Michigan and will exit Luce County around 3 AM EDT. A few thunderstorms may become severe with a threat for large hail and damaging winds, mainly west of a line from Marquette to Menominee. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Monday into Monday evening and also Tuesday afternoon and night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-191200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 404 PM EDT Sat May 18 2024 /304 PM CDT Sat May 18 2024/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are likely across western Lake Superior this evening and across eastern Lake Superior tonight. A few thunderstorms may become severe with a threat for large hail and damaging winds, mainly west of a line from Marquette to Michipicoten Island. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Monday afternoon into Monday evening across southern portions of Lake Superior and then Tuesday night across all of Lake Superior. .SPOTTER INFORMATION STATEMENT... Captains are encouraged to submit reports of large hail and wind damage to the National Weather Service office in Marquette. LMZ221-248-250-191200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 404 PM EDT Sat May 18 2024 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are possible this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Monday afternoon and night and also Tuesday afternoon and night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. EK/Rolfson
In the hours before
Special weather statement, May 18, 3:11 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Marquette MI
411 PM EDT Sat May 18 2024
MIZ002-009-182045-
Ontonagon MI-Gogebic MI-
411 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GOGEBIC AND WEST
CENTRAL ONTONAGON COUNTIES THROUGH 445 PM EDT/345 PM CDT/...
At 411 PM EDT/311 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles west of Porcupine Mountains State Park, moving
northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Porcupine Mountains State Park, Silver City, Mirror Lake, and Lake of
the Clouds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4681 8996 4687 8988 4689 8962 4680 8952
4665 9002 4676 9009
TIME...MOT...LOC 2011Z 240DEG 35KT 4674 8994
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
jpSpecial weather statement, May 18, 4:36 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Marquette MI
436 PM CDT Sat May 18 2024
MIZ009-182200-
Gogebic MI-
436 PM CDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GOGEBIC COUNTY
THROUGH 500 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ironwood, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ironwood, Bessemer, Wakefield, Hurley, Thomaston, and Ironwood
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Upper Michigan.
&&
LAT...LON 4667 8998 4650 8977 4636 9012 4641 9016
4649 9021
TIME...MOT...LOC 2136Z 234DEG 35KT 4644 9013
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
jpSpecial weather statement, May 18, 4:39 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Marquette MI
539 PM EDT Sat May 18 2024
MIZ002-182215-
Ontonagon MI-
539 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ONTONAGON COUNTY
THROUGH 615 PM EDT...
At 539 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ontonagon, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ontonagon and Greenland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
western Upper Michigan.
&&
LAT...LON 4665 8945 4668 8948 4674 8951 4693 8919
4680 8901
TIME...MOT...LOC 2139Z 234DEG 35KT 4674 8938
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
jpThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:40 AM CDT | Small Craft Advisory | MQT | 10 hr | |
| May 18, 3:09 PM CDT | Special Marine Warning | MQT | 36 min | |
| May 18, 3:11 PM CDT | Special Weather Statement | MQT | Gogebic | 34 min |
| May 18, 3:27 PM CDT | Special Marine Warning | MQT | 33 min | |
| May 18, 4:36 PM CDT | Special Weather Statement | MQT | Gogebic | 24 min |
| May 18, 4:39 PM CDT | Special Weather Statement | MQT | Ontonagon | 36 min |
| May 18, 4:57 PM CDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 33 min |
| May 18, 5:00 PM CDT | Special Weather Statement | MQT | Houghton | 30 min |
| May 18, 5:06 PM CDT | Severe Thunderstorm Warning | MQT | Houghton, Ontonagon | 24 min |
| May 18, 5:09 PM CDT | Special Marine Warning | MQT | 23 min | |
| May 18, 5:17 PM CDT | Severe Thunderstorm Warning | MQT | Ontonagon | 28 min |
| May 18, 5:28 PM CDT | Severe Thunderstorm Warning | MQT | Houghton, Ontonagon | 32 min |
| May 18, 5:31 PM CDT | Severe Thunderstorm Warning | MQT | Ontonagon | 8 min |
| May 18, 6:55 PM CDT | Special Marine Warning | MQT | 35 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.